A heartbroken mother shared a story for the awareness of all the mothers around the world. Dana whose last name was not revealed told a story about what happened to her son Ryan that could happen to your children and family too.

Dana told On Your Side’s Heather Crawford “When my husband was diagnosed with cancer things kind of changed.” According to her Ryan and his father had a close bond.

“When his dad died his addiction kicked into overdrive,” said Dana.

Ryan started out experimenting with prescription medication, Dana says.
“Teenagers goofing off not thinking they would get addicted. He happened to be one of the ones who did,” said Dana.

He would soon get hooked on meth. She found hope hundreds of miles away on the First Coast and watched as he boarded a plane and flew to Jacksonville to get clean at a drug rehab. But shortly after he came back home he relapsed.

After giving him an ultimatum, Dana said Ryan went back to rehab.
She remembers the last words she said to him before he got back on the plane.

“I said ‘don’t die on me.'”

He replied, “I promise mom. I promise I won’t.”

That promise would be shattered weeks later.

Four years after losing her husband to cancer, she lost her 24-year-old son to a drug overdose.

“I called the hospital and said just tell me Ryan’s going to be okay, and she goes no ma’am I can’t.”

Months later toxicology tests revealed Ryan died of a loperamide overdose. It’s an over-the-counter anti-diarrheal better known as Imodium.

Ryan, she said, had taken 100 to 200 hundred pills.

Dana said she talked to a detective who told her he’s never heard of someone overdosing on Imodium.

“He was shocked … I mean we were floored,” said Dana.
Ryan’s death was ruled an accident.

“He got the wrong thing and thought it was safe,” said Dana.

An anti-diarrheal drug anyone can buy over the counter called Imodium is a case in point. Because massive doses of the drug can replicate an opioid high, addicts who take it because of the ingredient loperamide “may take around 30-100 times the normal dosage,” Michael Damioli, an addiction specialist, according to WebMD.

“[Loperamide] is technically a substance that acts similarly to an opioid medication, but it doesn’t penetrate your brain unless in very high concentration,” Damioli said.

“There are anecdotal reports of Imodium creating euphoria and intoxication in high enough doses, but no report has shown it to have pain-relieving effects,” he said.

“It’s an opioid agent and it helps to bind receptors in the brain and cause a similar euphoria or high,” said Dr. Scott Krakower, a physician who specializes in addiction disorders at Northwell Health, according to CBS News.

Researchers said National Poison Center data recorded a 71 percent increase in calls related to loperamide usage from 2011 to 2014.

In a statement, lead study author William Eggleston, Pharm.D., of the Upstate New York Poison Center, in Syracuse, New York, said that although loperamide is very safe when used properly, doctors need to be more aware of its abuse.

“Our nation’s growing population of opioid-addicted patients is seeking alternative drug sources with prescription opioid medication abuse being limited by new legislation and regulations,” he said. “Health care providers must be aware of increasing loperamide abuse and its under-recognized cardiac toxicity. This is another reminder that all drugs, including those sold without a prescription, can be dangerous when not used as directed.”

Sources: Western Journal, CBS News, WCNC, On Your Side’s Heather Crawford

About The Author

Related Posts

Leave a Reply

Your email address will not be published.